Missouri, 2004

Flash Flood in Missouri, August 24, 2004

August 24, 2004 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 24, 2:26 AM CST, 8 hours 54 minutes earlier.

Area forecast discussion, Aug 24, 2:26 AM CST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 AM CDT TUE AUG 24 2004

.DISCUSSION...

MAIN CONCERN IS EVOLVING INTO FLOODING POTENTIAL WITH A LINE OF
STORMS THAT HAS MOVED INTO THE MO OZARKS AND SOUTHEAST KANSAS. AS
MENTIONED IN PREVIOUS MESO DISCUSSION...850-500MB FLOW IS NEARLY
PARALLEL TO THE LINE OF STORMS WHICH WILL LIMIT THE WIND THREAT.
850MB 30-35KT FLOW IS FEEDING MOISTURE INTO THE WESTERN AND
SOUTHWESTERN FLANK OF THE WEAKENING MCS. EXPECT THE COMPLEX TO
CONTINUE TO MOVE SOUTHEAST INTO THE OZARKS. SO FAR...STORMS HAVE
AFFECTED AREAS WEST OF THE HEAVY RAINFALL AREA FROM YESTERDAY...AND
THE PROGRESSIVE NATURE OF THE MCS HAS LIMITED RAINFALL
AMOUNTS...ALTHOUGH THEY ARE CERTAINLY STILL LOCALLY HEAVY. DONT
INTEND TO MAKE ANY CHANGES TO GOING FLOOD WATCH...ALTHOUGH THE
HEAVIEST RAIN LOOKS LIKE IT WILL BE IN THE WESTERN PORTION OF THE
WATCH AREA.

LIKE YESTERDAY AT THIS TIME...COMPLEX SCENARIO SETTING UP FOR TODAY.
THUNDERSTORM COMPLEX WILL CONTINUE TO WEAKEN THIS MORNING WITH A LOW
LEVEL BOUNDARY SETTING UP SOMEWHERE...LIKELY OVER THE SOUTHERN CWA.
INITIALLY...THE AREA WILL BE STABILIZED BY TONIGHTS
CONVECTION...BUT AREA SHOULD RECOVER THIS AFTERNOON. MEANWHILE LOW
LEVEL JET WILL INCREASE AGAIN DURING THE LATE AFTERNOON AS SFC LOW
PRESSURE MOVES INTO CNTRL KS. IF AREA CAN DESTABILIZE ENOUGH...SFC
BASED STORMS WILL BE POSSIBLE...FOCUSED/ORIENTED NEAR ANY LOW LEVEL
BOUNDARIES. WHILE 500MB WINDS WILL REMAIN FAIRLY WEAK...LOW LEVEL
WIND PROFILES START TO SHOW NICE VEERING WITH HEIGHT AS THE LOW
LEVEL SW-LY 850MB FLOW INCREASES BY 25/00Z. ETA BUFKIT SOUNDINGS
OVER THE WESTERN CWA SHOW 0-3KM SR HELICITY OF NEARLY 300 M2/S2.
0-1KM SR HELICITY VALUES ALSO INCREASE AS 850MB FLOW STRENGTHENS
AFTER 00Z. SUPERCELLS WILL BE POSSIBLE IF ENOUGH INSTABILITY IS
PRESENT FOR SUFFICIENT UPDRAFT STRENGTH AND BOUNDARIES CAN FOCUS
CONVECTION. WHILE DETAILS ARE STILL MUDDY BECAUSE OF UNCERTAINTY
ABOUT THE POSITION OF SFC BOUNDARIES...OVERALL BEST CHANCE FOR THIS
SCENARIO WILL BE OVER THE WESTERN CWA.

FINALLY...850MB JET NOSES INTO NE KS THIS EVENING WITH BEST 850MB
MOISTURE TRANSPORT VECTORS OVER EASTERN KS AND WESTERN MO. STORMS
SHOULD INITIALLY DEVELOP NEAR THE NOSE OF THE LOW LEVEL JET OVER NE
KS/SE NEB THEN COALESCE INTO A COMPLEX. A PORTION OF THIS MAY PEEL
SOUTHEAST GIVEN THE STRENGTH OF THE LOW LEVEL INFLOW...SO WILL HAVE
SOMEWHAT HIGHER RAIN CHANCES OVER MY NORTHERN COUNTIES TONIGHT.

FOR WED...MAY SEE ADDTIONAL DAYTIME STORM DEVELOPMENT OVER KS ALONG
THE DRYLINE...BUT AREA BECOMING INCREASINGLY CAPPED WITH WARMING
800-700MB LAYER.

500MB SUBTROPICAL RIDGE STARTS TO BUILD NORTHWARD THU AND MOST OF
THE SYNOPTIC SCALE DRIVEN WEATHER WILL BE NORTH OF THE AREA LATE IN
THE WORK WEEK. WONT MAKE TOO MANY ADJUSTMENTS TO GOING FORECAST.
SHORTWAVE MOVING FROM THE CENTRAL ROCKIES INTO THE HIGH PLAINS SAT
FINALLY KICKS THE SFC FRONT SLOWLY THROUGH THE AREA SAT.

DSA
&&

.AVIATION...

WILL SEE A BRIEF PERIOD OF MVFR AND LOCALIZED IFR CONDITIONS IN
THUNDERSTORMS EARLY THIS MORNING WITH IMPROVING CONDITIONS AFTER
15Z. STORM REDEVELOPMENT WILL BE POSSIBLE...ESPECIALLY NEAR KJLN
LATE THIS AFTERNOON WITH MVFR CEILINGS IN THUNDERSTORMS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL NOON FOR THE FOLLOWING COUNTIES...
BENTON...CAMDEN...DALLAS...HICKORY...LACLEDE...MARIES...MILLER...
MORGAN...PHELPS...PULASKI AND ST. CLAIR.
KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 24, 5:00 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE AUG 24 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
600 AM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SEVERE THUNDERSTORMS. ISOLATED SUPERCELL THUNDERSTORMS POSSIBLE WITH
LARGE HAIL...DAMAGING WINDS. A LOW END RISK FOR TORNADOES EXISTS.

AREAS OF LOCALLY HEAVY RAINFALL AND POSSIBLE FLOODING.

  AREAS AFFECTED AND TIMING:

ONGOING THUNDERSTORMS WILL BE NON SEVERE EARLY THIS MORNING WITH THE
BEST CHANCE FOR STORMS OVER CENTRAL MISSOURI. LOCALLY HEAVY RAINFALL
AND ISOLATED FLOODING WILL BE POSSIBLE...ESPECIALLY IN AREAS THAT
RECEIVED HEAVY RAIN YESTERDAY.

STORM REDEVELOPMENT WILL BE POSSIBLE AFTER 3 PM OVER THE ENTIRE
OUTLOOK AREA. THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER WESTERN
MISSOURI AND SOUTHEAST KANSAS...IN COUNTIES ALONG AND WEST OF A LINE
FROM CASSVILLE TO VERSAILLES.

  DISCUSSION:

A COUPLE OF SMALL CLUSTERS OF NON SEVERE THUNDERSTORMS WERE ONGOING
EARLY THIS MORNING...ONE OVER AN AREA ROUGHLY ALONG THE I-44 CORRIDOR
FROM ROLLA TO MARSHFIELD...AND THE OTHER OVER TRUMAN LAKE. THIS
SECOND AREA WILL AFFECT PORTIONS OF CENTRAL MISSOURI EARLY THIS
MORNING.

AFTERNOON SUNSHINE WILL DESTABILIZE THE AREA...AND ENOUGH HEATING IS
EXPECTED TO BREAK A WEAK CAP BY MID TO LATE AFTERNOON. THUNDERSTORMS
ARE EXPECTED TO REDEVELOP ALONG OUTFLOW BOUNDARIES FROM THIS
MORNINGS THUNDERSTORMS. AS LOW LEVEL WINDS STRENGTHEN OVER WESTERN
PORTIONS OF THE OUTLOOK AREA LATE THIS AFTERNOON...VEERING WINDS WITH
HEIGHT WILL MAKE THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS POSSIBLE.
THIS WILL BE CONDITIONAL ON THE AMOUNT OF INSTABILITY AND THE
LOCATION OF OUTFLOW BOUNDARIES.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT AS ANOTHER
COMPLEX OF THUNDERSTORMS DEVELOPS OVER THE PLAINS AND MOVES INTO
MISSOURI. THE BEST CHANCES FOR THUNDERSTORMS OVERNIGHT WILL BE IN
CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY WITH A
SLIGHT RISK FOR SEVERE STORMS OVER PORTIONS OF WEST CENTRAL AND
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS.

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
THURSDAY AND FRIDAY.

A COLD FRONT WILL MOVE SLOWLY EAST THROUGH THE OUTLOOK AREA OVER THE
UPCOMING WEEKEND BRINGING A CHANCE FOR ADDITIONAL THUNDERSTORMS WITH
AREAS OF HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM. THE NEXT HAZARDOUS
WEATHER OUTLOOK WILL BE ISSUED AT 1 PM...OR EARLIER AS NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Benton

When
August 24, 11:20 AM CST to 12:30 PM CST
Where
Benton County, 3 mi S of Fristoe
Reported by
LAW ENFORCEMENT
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

Flash flooding occurred over a section of Zodiac Road off of Highway AA.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415724.